Lately, I seem to be a magnet for super rare medication side effects. At first, the doctors were telling me that I was just sensitive and needed to suck it up, but after last time where I literally went blind, my doctors are starting to take notice that it’s my body and not my lack of trying to deal.
The first medication I had a really bad side effect was for a drug that lots of people take for seasickness, but for me it was supposed to help with my constant nausea and vomiting. Instead, after using it for two days, I woke up one morning and literally couldn’t see a thing. At first it was super scary because I couldn’t see, and then after frantic calls to the hospital and speaking to lots of unhelpful nurses who pretended they were “just like doctors,” I was reassured the symptoms would only last a few days. Thanks, guys.
I guess trying medications is a lot like trial and error…where the complications can vary from no big deal, to oh shit, I shouldn’t have taken that and wish I could spit it up. This medication made me really sympathize with people who have vision problems. I was basically one of the three blind mice.
The latest and greatest complication I had was nonstop, literally “burned my butt off” diarrhea. Too much? Well, I definitely thought so (perhaps this is TMI, but it’s part of the treatment process for whatever I have, so I’m going to share it as nicely as I can). The medication was again supposed to help with the vomiting, because a new doctor I was seeing thinks he’s figured out what’s wrong…and this medication is aimed at proton pump inhibiting…which basically stops my body from producing acids that pushes anything I eat up (aka, it tricks my body to stop vomiting).
It was literally a hallelujah moment day one taking the meds. I was going to a concert with my boyfriend, and we stopped to grab pizza before it at a greasy hole in the wall (aka DELICIOUS)…but as I expected, I instantly started to get acid reflux, so I took one of the meds and didn’t get sick. I didn’t throw up for a whole TWO days. And then the side effects kicked in.
I woke up and kinda had a stomachache, but didn’t think much of it. Later in the morning I got the tummy rumbles like no other, and let’s just say I spent the next three hours dying. There were tears. There was grabbing at literally anything to keep me from being sucked away into the porcelain seat. And there were moments I thought I was going to pass out. Needless to say it was an unproductive day that stressed me out, because let’s be honest, no one wants to make the bathroom their “office for the day.”
Anywhoo, again, after countless calls to the doctor who prescribed the meds (and Google results that had countless articles on how this medication is KNOWN for causing “end of the world shits”), my mom and I were able to bypass the useless nurse who told me to go to urgent care (gee thanks, I’ll just shit myself all the way there), and the doctor told me to discontinue taking the medicine.
While this wasn’t what I wanted to hear, as I knew I’d be back to vomiting in no time, I’ve come to the conclusion that puking is better than shitting…at least for now.
So I’m back to my oh so glamorous projectile vomit lifestyle with a hint of the shits. I can only hope these new meds get out of my system quickly, because I really dislike the panicky anxiety created by unexpected, violent shits that can strike at any time.
At least someone created Immodium, because without that, I’d be nothing more than a pile of shit…literally.
Spoonie Adventures in Books, Beauty, & Bullshit
I'm a twenty-something year old recent law and business school grad living with a chronic health condition. Follow along on my shenanigans.